Alert archive / Montana / Red Flag Warnings in 2021
Red Flag Warning 4, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Jun 9, 2021, 1:38 PM MDT for 10 counties in Montana; Sheridan County, Wyoming. It took effect at Jun 10, 2021, 10:00 AM MDT. It was in force for 12 hr. 31 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 2021, 1:38 PM MDT (19:38 UTC)
- In effect from
- Jun 10, 2021, 10:00 AM MDT
- Expired
- Jun 10, 2021, 9:30 PM MDT
- In force
- 12 hr
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT, Yellowstone County, MT, Sheridan County, WY
The radar
The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:41 PM MDT | HAIL 0.88 | 8 Se Roundup, MT | |
| Jun 10, 3:49 PM MDT | HAIL 1 | 17 Sse Roundup, MT | |
| Jun 10, 3:50 PM MDT | HAIL 1.25 | 25 N Billings, MT | |
| Jun 10, 4:15 PM MDT | HAIL 1.75 | 14 Se Roundup, MT | |
| Jun 10, 4:42 PM MDT | HAIL 0.25 | 4 Nne Laurel, MT | |
| Jun 10, 4:57 PM MDT | HAIL 0.88 | 3 Wnw Billings, MT | |
| Jun 10, 5:08 PM MDT | HAIL 0.5 | 8 Ne Billings, MT | |
| Jun 10, 5:09 PM MDT | HAIL 0.88 | 3 N Billings, MT | |
| Jun 10, 5:10 PM MDT | HAIL 1.5 | Shepherd, MT | |
| Jun 10, 5:15 PM MDT | HAIL 2 | 1 N Shepherd, MT | MOSTLY UP TO DIME WITH A FEW HEN EGGS. |
| Jun 10, 5:21 PM MDT | HAIL 0.88 | Worden, MT | |
| Jun 10, 5:23 PM MDT | NON-TSTM WND GST 59 | 1 Wnw Ingomar, MT | |
| Jun 10, 5:42 PM MDT | NON-TSTM WND GST 51 | 6 Ese Big Horn, WY | |
| Jun 10, 5:55 PM MDT | HAIL 0.75 | Laurel, MT | |
| Jun 10, 5:59 PM MDT | NON-TSTM WND GST 60 | 3 Sse Crow Agency, MT | |
| Jun 10, 6:00 PM MDT | HAIL 0.75 | 4 Nne Laurel, MT | |
| Jun 10, 6:11 PM MDT | HAIL 1 | 7 W Billings, MT | |
| Jun 10, 6:12 PM MDT | HAIL 0.88 | 7 W Billings, MT | |
| Jun 10, 6:20 PM MDT | NON-TSTM WND GST 65 | 1 Wnw Ingomar, MT | |
| Jun 10, 6:38 PM MDT | NON-TSTM WND GST 57 | 2 Nw Rock Springs, MT | |
| Jun 10, 6:48 PM MDT | NON-TSTM WND GST 52 | 9 Nw Ranchester, WY | |
| Jun 10, 6:59 PM MDT | NON-TSTM WND GST 61 | 2 Nnw Forsyth, MT | |
| Jun 10, 7:05 PM MDT | NON-TSTM WND GST 60 | 2 Ssw Sheridan, WY | |
| Jun 10, 7:18 PM MDT | NON-TSTM WND GST 53 | 9 E Lodge Grass, MT | |
| Jun 10, 7:22 PM MDT | NON-TSTM WND GST 67 | 4 Se Banner, WY | |
| Jun 10, 7:28 PM MDT | NON-TSTM WND GST 58 | 10 E Miles City, MT | |
| Jun 10, 7:30 PM MDT | HAIL 2.5 | 4 N Angela, MT | |
| Jun 10, 7:38 PM MDT | NON-TSTM WND GST 75 | 2 Nw Rock Springs, MT | |
| Jun 10, 8:53 PM MDT | TSTM WND GST 56 | 1 Sse Baker, MT | |
| Jun 10, 9:19 PM MDT | TSTM WND GST 54 | 12 S Ridgeway, MT | |
| Jun 10, 9:37 PM MDT | TSTM WND GST 55 | 3 Nw Billings, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883
WWUS85 KBYZ 091938
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
138 PM MDT Wed Jun 9 2021
MTZ127>133-WYZ274-101945-
/O.UPG.KBYZ.FW.A.0003.210610T1600Z-210611T0400Z/
/O.NEW.KBYZ.FW.W.0004.210610T1600Z-210611T0400Z/
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
138 PM MDT Wed Jun 9 2021
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM MDT THURSDAY...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from 10 AM to 10 PM MDT Thursday. The
Fire Weather Watch is no longer in effect.
* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
and a wind shift with a cold front will create erratic fire
behavior.
* AFFECTED AREA:
In North Central WY Fire Zone...274.
In South Central MT Fire Zones...127...128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In North Central WY...Sheridan.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* HUMIDITY: 10 to 18 percent.
* TEMPERATURES: Highs in the upper 80s to upper 90s.
* WIND: West 30 to 40 mph with gusts up to 55 mph.
* COLD FRONT: Cold front will push through Thursday afternoon and
evening and switch winds to the northwest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings3 follow-up statements
800
WWUS85 KBYZ 100235
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
835 PM MDT Wed Jun 9 2021
MTZ127>133-WYZ274-110245-
/O.CON.KBYZ.FW.W.0004.210610T1600Z-210611T0400Z/
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
835 PM MDT Wed Jun 9 2021
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 10 PM MDT
THURSDAY...
* IMPACTS: Low humidities, hot temperatures, unseasonably warm
temperatures, strong gusty winds, wind shift with a cold front
will create erratic fire behavior.
* AFFECTED AREA:
In North Central WY Fire Zone...274.
In South Central MT Fire Zones...127...128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In North Central WY...Sheridan.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* HUMIDITY: 10 to 18 percent.
* TEMPERATURES: Highs in the upper 80s to upper 90s.
* WIND: West 30 to 40 mph with gusts up to 55 mph.
* COLD FRONT: Cold front will push through Thursday afternoon and
evening and switch winds to the northwest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings699
WWUS85 KBYZ 101006
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
406 AM MDT Thu Jun 10 2021
MTZ127>133-WYZ274-110400-
/O.CON.KBYZ.FW.W.0004.210610T1600Z-210611T0400Z/
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
406 AM MDT Thu Jun 10 2021
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM MDT THIS EVENING...
* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
and wind shift with a cold front will create erratic fire
behavior.
* AFFECTED AREA:
In North Central WY Fire Zone...274.
In South Central MT Fire Zones...127...128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In North Central WY...Sheridan.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* HUMIDITY: 10 to 18 percent.
* TEMPERATURES: Highs in the upper 80s to upper 90s.
* WIND: West to northwest 30 to 45 mph with gusts up to 60 mph.
* COLD FRONT: Cold front will push through this afternoon and
evening and switch winds to the northwest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings258 WWUS85 KBYZ 110330 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 930 PM MDT Thu Jun 10 2021 MTZ127>133-WYZ274-110430- /O.CAN.KBYZ.FW.W.0004.000000T0000Z-210611T0400Z/ Golden Valley County/Musselshell county-Yellowstone County- Crow Indian Reservation/Bighorn Canyon Rec Area- Northern Rosebud/Northern Treasure Counties- Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest-Custer County- Sioux Ranger District Custer National Forest-Sheridan County- 930 PM MDT Thu Jun 10 2021 ...RED FLAG WARNING IS CANCELLED... Although it will be windy overnight, temperatures have cooled, and relative humidity values have risen. Therefore, the National Weather Service in Billings has cancelled the Red Flag Warning. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jun 9, 3:46 AM MDT, 9 hours 52 minutes earlier.
Area forecast discussion, Jun 9, 3:46 AM MDT, 9 hours 52 minutes before
Area Forecast Discussion
National Weather Service Billings MT
346 AM MDT Wed Jun 9 2021
.DISCUSSION...
Today through Thursday night...
Quite weather day today behind a shortwave trough that generated
a great deal of severe weather over northeast Montana and the
western Dakotas on Tuesday. Temperatures will be warmer as highs
approach 90 degrees. A weak shortwave will graze the far
northwest zones this afternoon and tonight and could generate an
isolated shower or thunderstorm there, otherwise the forecast will
be dry. Thursday will be much more active.
A potent shortwave trough will swing across the area Thursday
afternoon and evening. This trough looks pretty strong for this
time of year and should provide adequate lift to generate
showers and thundestorms. Some storms could be severe over parts
of central and southeast (mainly north and east of Billings
Thursday afternoon and evening. Damaging wind looks to be the
primary threat with highly inverted V soundings and a strongly
unstable environment above the dry layer, but hail also a
possibility, especially over the far east. Fire weather and strong
winds will be an issue too.
A dry slot will work into parts of southeast Montana during the
afternoon and drop humidity into the teens to near 10 percent over
parts of the southeast. A strong cold front will drive across the
forecast area during the late afternoon and early evening hours.
This will have very strong surface pressure rises associated with
it, and with 850-700mb winds of 50kts, may be able to tap into
that wind as the front moves through. Winds cold also get
accelerated by convection developing. Will issue a High Wind Watch
for Thursday afternoon and night for central and eastern zones,
as could have gusts of 50-60mph along and behind the front. The
combination of low humidity and strong winds will cause fire
weather concerns too, so will issue a Fire Weather Watch for
Thursday for the same general area. TWH
Friday through Tuesday...
By Friday precipitation chances will be done for the area through
at least mid-week next week. Temperatures will remain somewhat
moderated Friday behind the wave that moves through Thursday.
Highs will only be generally be in the 70s. These more moderate
temperatures will not last long as through the remainder of the
forecast, a strong ridge of high pressure will build across much
of the western US. This will see high temperatures climb from the
mid 80s Saturday to near 100 degrees by Tuesday. With the high
pressure not expecting any wind concerns. Reimer
&&
.AVIATION...
VFR conditions will general prevail through the forecast.
However, clearing skies and light winds could produce patchy
fog/stratus, with localized IFR conditions, for areas east of
KBIL to KSHR through mid morning. Gust to 20 knots are possible
during the afternoon for most locations. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 091 058/089 049/077 052/085 055/091 060/096 062/100
0/U 14/T 40/U 00/U 00/U 00/U 10/U
LVM 086 052/079 040/074 047/081 049/088 053/091 055/096
1/N 16/T 40/B 00/U 00/U 01/U 00/U
HDN 093 057/094 048/077 050/087 054/093 060/098 060/101
0/U 12/T 40/U 00/U 00/U 00/U 10/G
MLS 089 067/098 052/076 052/086 055/090 062/095 065/098
0/U 02/T 41/U 00/U 00/U 00/U 10/U
4BQ 092 068/098 051/076 053/086 056/090 063/094 064/096
0/U 01/N 30/U 00/U 00/U 00/U 10/U
BHK 087 065/097 050/075 050/085 054/088 058/091 062/094
0/U 02/T 51/N 00/U 00/U 00/U 10/U
SHR 092 059/093 046/077 050/086 052/091 059/094 059/097
0/U 01/N 30/U 00/U 00/U 01/U 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from Thursday afternoon through
late Thursday night FOR ZONES
29>33-36-37-57-58-138-169-173-235.
Fire Weather Watch in effect from Thursday morning through
Thursday evening FOR ZONES 127>133.
WY...High Wind Watch in effect from Thursday afternoon through
late Thursday night FOR ZONE 199.
Fire Weather Watch in effect from Thursday morning through
Thursday evening FOR ZONE 274.
&&
weather.gov/billingsHazardous weather outlook, Jun 9, 4:28 AM MDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 428 AM MDT Wed Jun 9 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-101100- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 428 AM MDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Severe thunderstorms possible. Also, strong wind gusts behind a cold front. * WHERE...Much of southern Montana and northern Wyoming. * WHEN...Thursday afternoon and evening. * ADDITIONAL DETAILS...A cold front will move through the area and generate strong to severe thunderstorms. The primary threat from storms is damaging wind, but large hail is also possible. * ADDITIONAL HAZARD CONCERNS...The cold front will create west to northwest winds gusting 45-55 mph. The strong winds will combine with low humidity to cause fire weather concerns for locations east of line from Roundup to Billings to Sheridan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:25 PM MDT | Special Weather Statement | BYZ | Carter | 50 min |
| Jun 8, 6:32 PM MDT | Special Weather Statement | BYZ | Fallon | 43 min |
| Jun 8, 6:46 PM MDT | Special Weather Statement | BYZ | Rosebud | 44 min |
| Jun 8, 7:02 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 58 min |
| Jun 8, 7:52 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Rosebud | 42 min |
| Jun 8, 8:02 PM MDT | Special Weather Statement | BYZ | Carter | 43 min |
| Jun 9, 3:19 AM MDT | High Wind Watch | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Musselshell and 4 more | 24 hr |
| Jun 9, 3:57 AM MDT | Fire Weather Watch | BYZ | Big Horn, Carter, Custer, Fallon, Golden Valley, Musselshell and 4 more | 10 hr |
Nearby
Red Flag Warnings in Montana, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.